Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 21, 2022, 10:10 PM CDT for Marengo County, Sumter County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2022, 10:10 PM CDT (03:10 UTC)
- Expired
- Jul 22, 2022, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 136 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
508
WGUS54 KBMX 220310
FFWBMX
ALC091-119-220915-
/O.NEW.KBMX.FF.W.0038.220722T0310Z-220722T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1010 PM CDT Thu Jul 21 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Marengo County in southwestern Alabama...
Sumter County in west central Alabama...
* Until 415 AM CDT Friday.
* At 1010 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 7 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Demopolis, Livingston, York, Linden, Cuba, Jefferson, Sweet Water,
Gainesville, Epes, Myrtlewood, Emelle, Coatopa, Dug Hill, Pin
Hook, Bluffport, The University Of West Alabama, Chickasaw State
Park, Kinterbish, Nanafalia and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3299 8817 3292 8821 3279 8806 3270 8812
3259 8806 3262 8786 3261 8784 3260 8784
3260 8790 3252 8777 3214 8759 3201 8762
3199 8810 3200 8810 3228 8802 3231 8793
3231 8842 3299 8834
FLASH FLOOD...RADAR INDICATED
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:20 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 21, 7:20 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 720 PM CDT Thu Jul 21 2022 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... /Updated at 0701 PM CDT Thu Jul 21 2022/ Excessive heat has ended abruptly in most locations. Have allowed the advisories and warnings to expire. A quasi-stationary front was just north of the area early this evening. The front will hang around the next few days and meander around in north Alabama. Several strong outflows were in Central Alabama at this writing. These boundaries have been further strengthened by the convection. Rapid and severe convection developed over the area and will continue the next several hours as it slowly pushed south southeast. SBCAPE values still 3500-5000 with MLCAPE in the same general range. DCAPE values are not as robust as earlier, but some patches of less worked over air are still over 1000. The airmass is tropical with precipitable water values well over 2 inches. Instead of punching holes in the current watch for cancellations, will reevaluate in another hour as the remaining energy gets used up. Convective cloud cover slowly erodes overnight. Some low clouds may develop especially east and where the heaviest rain fell. There may also be some patchy fog in the same areas. Lows tonight in the lower to middle 70s as the front remains north. 75 Previous short-term discussion: /Updated at 0130 PM CDT Thu Jul 21 2022/ Through This Afternoon. Still dealing with a tough forecast today which will be characterized by dangerous heat conditions across the area followed by scattered to numerous thunderstorm development late this afternoon and evening. An east to west oriented surface front is becoming generally parallel to the AL/TN stateline. Moisture is pooling south of the front and resulting in widespread dewpoints in the mid to upper 70s across Central AL with PWATs ranging from 2-2.2 inches. With temperatures in the lower to mid 90s, dangerously hot conditions will continue through the afternoon. Unfortunately, the only relief from the heat will come in the form of thunderstorms, some of which could become severe. Large amounts of instability were already in place this morning, and now upwards of 4000-4500 J/kg of MLCAPE is collocated with 1200-1400 J/kg of DCAPE across much of the northern half of Alabama where lapse rates have steepened and where eff. bulk shear is ~15-20kt. There is some uncertainty on exact location where storms will initiate, but generally expecting development across northern portions of the forecast area late this afternoon as the boundary slowly sinks towards the south. Expect robust updrafts with strong storms propagating southward capable of producing damaging straight-line winds from downdrafts and perhaps a few cases of large hail. Heavy tropical downpours could also result in localized flooding. Tonight Through Friday. Convection is expected to linger into the evening hours and become focused near and south of the US HWY 80 corridor by midnight with some continuing risk of strong storms until then. Drier air will move in across our northern half on Friday with PoPs becoming focused across our south. We could see a strong storm or two, but appears less likely as the airmass should be fairly worked over after the overnight convection. Temperatures will be on the warm side again tomorrow with highs ranging from the upper 80s east to mid 90s west. This could push heat indices towards 105F for a couple hours west of I-65. Will continue to evaluate the potential need for a Heat Advisory for tomorrow. 86 .LONG TERM... /Updated at 0415 AM CDT Thu Jul 21 2022/ Saturday through Wednesday. A low amplitude mid- to upper-level ridge is progged to encompass much of the southern and southeastern CONUS through the long-term forecast period. Most operational models suggest it will remain most prominent/centered just to our west which will flow aloft out of the north across Alabama. Ridging will coincide with a large low-level anticyclone extending from the western Atlantic well into the lower Mississippi Valley which will foster light southerly to southwesterly surface/low-level flow each day. This will allow for PWs favorable for diurnal convection to become more evenly distributed across the forecast area by early next week, rather than the better moisture confined to areas farther south this weekend. This overall pattern will lead to little weather diversity over the next several days outside of any mesoscale features. Diurnal temperatures will run at or above average and the combination of heat and humidity could lead to areas meeting Heat Advisory criteria for most of the period as well. This will remain in the HWO and will be the biggest weather headline over the next several days. 40/Sizemore && .AVIATION... 00Z TAF Discussion. Thunder and vis restrictions mentioned to start off all the terminal forecast. These storms will migrate south southeast. There are numerous boundaries over the area ahead of a quasi- stationary front over north Alabama. The storms should develop and use up all the remaining untapped energy the next few hours. Thereafter, the convective clouds slowly erode. Before 12z, it appears that some lower ceilings will develop and mentioned a few hours of MVFR/IFR at all terminals. There may also be some patchy fog. Clouds/ceilings decrease by around 15z with VFR and light southwest winds anticipated. 75 && .FIRE WEATHER... Soaking rainfall is expected across a good portion if not all of the forecast area through tonight. Southwesterly surface and transport wind at 5-10 mph will continue. Minimum RH values remain above 45%. Excessive heat conditions are also expected for much of the area with heat index values 105 to 110 degrees at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 71 93 72 / 50 10 10 20 10 Anniston 72 91 71 93 73 / 80 30 10 30 10 Birmingham 73 92 73 94 75 / 90 20 10 30 10 Tuscaloosa 74 93 74 95 75 / 90 30 10 20 10 Calera 74 91 74 93 74 / 90 40 20 30 10 Auburn 73 88 72 90 73 / 90 60 20 30 10 Montgomery 75 92 74 95 75 / 90 60 20 30 10 Troy 73 89 72 92 73 / 60 70 20 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 21, 4:12 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 412 PM CDT Thu Jul 21 2022 ALZ011>015-017>050-230015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 412 PM CDT Thu Jul 21 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heat indices will range from 105 to 112 degrees across much of Central Alabama this afternoon. Severe thunderstorms are likely across Central Alabama through midnight tonight. Threats include damaging wind gusts up to 65 mph and hail up to quarter size. Localized flooding is also possible in low lying or flood prone areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices could reach or exceed 105 degrees across portions of Central Alabama Friday through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening.
In the hours before
Local storm report, Jul 21, 9:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG TITUS 32.71N 86.32W
07/21/2022 ELMORE AL EMERGENCY MNGR
SEVERAL TREES AND POWER LINES WERE BLOWN
DOWN IN AND AROUND TITUS. ONE TREE LANDED ON
A VEHICLE.
&&
MALLocal storm report, Jul 21, 9:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM LIGHTNING 1 SSE JORDAN LAKE 32.63N 86.29W
07/21/2022 ELMORE AL EMERGENCY MNGR
AN OUTBUILDING WAS STRUCK BY LIGHTNING AND
ON FIRE.
&&
MALLocal storm report, Jul 21, 9:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 1 E DEATSVILLE 32.61N 86.38W
07/21/2022 ELMORE AL EMERGENCY MNGR
MULTIPLE TREES WERE BLOWN DOWN IN AND AROUND
DEATSVILLE.
&&
MALLocal storm report, Jul 21, 9:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG HOLTVILLE 32.63N 86.32W
07/21/2022 ELMORE AL EMERGENCY MNGR
MULTIPLE TREES WERE BLOWN DOWN IN AND AROUND
HOLTVILLE.
&&
MALLocal storm report, Jul 21, 9:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
944 PM CDT THU JUL 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 1 W ADAMSVILLE 33.60N 86.97W
07/21/2022 JEFFERSON AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR THE
INTERSECTION OF HIGHWAY 78 AND OLD JASPER
HIGHWAY.
&&
MALSpecial weather statement, Jul 21, 10:03 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1003 PM CDT Thu Jul 21 2022
ALZ011-012-220345-
Marion AL-Lamar AL-
1003 PM CDT Thu Jul 21 2022
...Strong thunderstorms will impact portions of Marion and northern
Lamar Counties through 1045 PM CDT...
At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weston to near Sulligent. Movement was
southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Vernon, Sulligent, Guin, Hackleburg, Detroit, Beaverton,
Weston, Lamar County Airport, Brinn, Crews, Bedford, Bear Creek,
Henson Springs, Rankin Fite Airport, Upper Bear Creek Reservoir, Pine
Springs, Marion County Public Lake, Tessner and Shottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Alabama.
&&
LAT...LON 3432 8818 3431 8765 3416 8764 3413 8782
3377 8807 3370 8825
TIME...MOT...LOC 0302Z 041DEG 7KT 3423 8803 3392 8818
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:06 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 54 min |
| Jul 21, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lowndes, Macon, Montgomery | 81 min |
| Jul 21, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 43 min |
| Jul 21, 7:51 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Marengo, Perry, Sumter | 69 min |
| Jul 21, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 46 min |
| Jul 21, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 32 min |
| Jul 21, 8:51 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 3 hr |
| Jul 21, 8:53 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 52 min |
| Jul 21, 9:15 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 45 min |
| Jul 21, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 31 min |
| Jul 21, 10:03 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 42 min |
| Jul 21, 10:12 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Jul 21, 10:22 PM CDT | Special Weather Statement | BMX | Winston | 53 min |
| Jul 21, 10:35 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 28 min |
| Jul 22, 12:29 AM CDT | Special Weather Statement | BMX | Etowah | 61 min |
| Jul 22, 3:23 AM CDT | Special Weather Statement | BMX | Tallapoosa | 52 min |
| Jul 22, 8:35 AM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Jul 22, 2:33 PM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| Jul 22, 3:09 PM CDT | Special Weather Statement | BMX | Bullock | 51 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.